Drug Allergies and Deadly Anaphylaxis

Anaphylaxis

The American Academy of Allergy, Asthma and Immunology (AAAAI) drug allergy statistics are sobering: Up to 50 million Americans suffer from allergies. Up to 65% of HIV/AIDS patients are allergic to sulfonamide drugs, while only about 10% of the rest of the population are allergic. Penicillin is the most common drug causing deadly allergic reactions, known as anaphylaxis. Up to 10% of symptoms noted as ‘adverse drug reactions’ are actually allergic reactions. Allergic reactions can include just about every symptom imaginable, including but not limited to ;

  1. swelling of the face, lips, mouth, and/or total airway
  2. rash or hives on any part of the body
  3. diarrhea, vomiting
  4. unconsciousness and/or death Asthmatics and teenagers are more likely to die from allergic reactions, often due to not administering epinephrine (Epi-Pen) or delayed emergency care.

For many people, the first drug allergy attack is their last. They die because the attack escalates too quickly for emergency measures can help. I had the good luck of surviving acute drug allergic reactions for 26 years, before learning what caused the events.

The first occurred around age 9, when I contracted the mumps virus, chipmunk-like swollen salivary glands and all. Mom gave me what every mom of 1970 gave her child when she had a fever, Bayer’s Children’s Chewable Aspirin. This was long before awareness of Reye Syndrome and development of Measles-Mumps-Rubella (MMR) vaccine. About six days of aspirin later, I experienced my first drug allergy reaction. However, the doctor didn’t say “Allergy.” He only focused on the mumps infection and shared that he did not know why the mumps might cause such swelling.

The doctor sent me back through the clinic waiting room of glares, stares and gasps. Mom had a red, syrupy medicine in her hands he said might help with the itching and swelling. It burned going down my throat and made the palms of my hands feel as if they were slammed onto a hot stovetop, but I endured it because it didn’t burn as badly as the hives on my face.

Within a couple days, I could see out of both eyes and breathe through my nose. Simultaneously, the mumps had finished the course, so Mom was not giving me children’s aspirin anymore. Still, we did not put 2 + 2 together yet.

Whenever I’d get sick with fever, Mom gave me aspirin until the fever broke. I’d have a swelling attack, or hives as one doctor finally called it, explaining hives are unidentifiable welts occurring swiftly and itching terribly, sometime disappearing as fast as it begins. My parents took turns setting alarms to check make sure the swelling had not completely cut off my airway..

By the time I reached adulthood, I began suffering from chronic headaches, taking an aspirin in the morning a few days a week to keep the headaches down to a dull nag. When my headaches became unmanageable during the premenstrual week following OTC regular label instructions, a doctor told me to take four ibuprofen every four to six hours to see if that might control my pain.

Over a few days of regular dosing, the ibuprophen caused a systemic reaction. I now know these symptoms to be classic anaphylaxis, as noted by the U.S. Natl. Library of Medicine’s Natl. Institute of Health. Without quick medical attention I may have died:

Trouble Breathing Nausea, Vomiting Diarrhea, Cramps Hives( anywhere on the face or body) Terrible itching Confusion, Anxiety Dizziness Nasal Congestion Heart Palpations Unconsciousness Death Two such critical anaphylaxis events occurred, with emergency room staff injecting me with epinephrine (commonly known by the brand name Epi-Pen™), giving me Tagamet™, Benadryl and prednisone to help me survive the attack.

The Bottom Line

Anaphylaxis is preventable once the allergen is identified. Identifying allergens can be difficult, even with specific allergy testing, because not everything in the world is in an allergy test. Trial and error over a long period of time is sometimes the only way to prove the cause.

In my case, I feel lucky the same doctor treated me for both anaphylaxis events and put 2+2 together. Thanks to his life saving information, I follow the three potentially life-saving requirements of every acutely allergic person:
I carry an Epi-Pen prescribed by my doctor, so I might inject myself should the odd chance occur again that I experience anaphylaxis. I wear a medical alert bracelet so it can speak for me, should I be rendered unable. I tell every medical professional I do business with that I am NSAID allergy, and I question the ingredients of every prescription so I might not play Russian Roulette with my life again.